Michigan, 2010Rip Current in Michigan, July 21, 2010
July 21, 2010 · NWS MQT · 1 event in 1 county or zone
A 62-year-old Wisconsin man drowned near Picnic Rocks in Marquette on the afternoon of the 21st. North wind gusts of 10 to 20 mph enhanced the waves and a longshore current which led to the drowning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 62-year-old Wisconsin man drowned near Picnic Rocks in Marquette on the afternoon of the 21st. North wind gusts of 10 to 20 mph enhanced the waves and a longshore current which led to the drowning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 21, 3:19 PM EST, 5 hours 26 minutes earlier.
Area forecast discussion, Jul 21, 3:19 PM EST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
419 PM EDT WED JUL 21 2010
.SHORT TERM /TONIGHT AND THURSDAY/...
SHOWERS...AND A COUPLE OF ISOLATED THUNDERSTORMS...DEVELOPED ACROSS
THE EASTERN CWA EARLY THIS AFTERNOON...BRINGING A QUICK 0.25 TO 0.75
INCHES OF WATER TO SOUTHERN SCHOOLCRAFT AND EASTERN LUCE COUNTIES.
THE SHOWERS HAVE MOSTLY EXITED INTO LAKE MICHIGAN BY 1930Z.
THE MAIN STORY THROUGH THIS SHORT TERM PERIOD WILL BE THE INCOMING
SHOWER AND THUNDERSTORM ACTIVITY THURSDAY AFTERNOON. EXPECT THE LOW
AMPLITUDE 500MB RIDGE TO BREAKDOWN ACROSS WESTERN UPPER MI THURSDAY
AFTERNOON...WITH ONE SMALL WAVE NOTED IN THE OTHERWISE ZONAL FLOW.
AT THE SURFACE...LOW PRESSURE ORGANIZING OFF THE CO/WY ROCKIES
SHOULD SLIDE OVER SOUTHERN MN BY 00Z FRIDAY. OUT AHEAD OF THIS LOW
EXPECT PLENTY OF CLOUDS TO INVADE UPPER MI DURING THE DAY...ALONG
WITH SOUTHERLY WINDS RISING DEW POINTS BACK INTO THE MID 50S AND LOW
60S. FORECAST MODELS HAVE BEEN COMING INTO BETTER AGREEMENT WITH THE
ONSET OF PRECIPITATION...WITH THE BEST CHANCE BEING OVER SW
MENOMINEE COUNTY AND ACROSS FAR WESTERN LS. HAVE PAINTED POPS TO
REFLECT THIS THINKING. LIGHTER WINDS ALOFT SHOULD KEEP THE SOUTHERLY
WINDS AROUND 10KTS THURSDAY AFTERNOON...WITH FEWER GUSTS THAN TODAY.
.LONG TERM /THURSDAY NIGHT THROUGH NEXT WEDNESDAY/...
THURSDAY NIGHT THROUGH SATURDAY...THIS PERIOD GENERALLY FEATURES
RAIN CHANCES THROUGHOUT...FIRST WITH THE WARM FRONTAL INFLUENCE
THURSDAY NIGHT AND THEN LOWER CHANCES THEREAFTER AS AN UPPER LEVEL
LOW SWINGS A FEW S/W TROUGHS THROUGH THE CWA. OPTED TO GO DRY FRIDAY
AFTN/EVENING AS DEEPER MOISTURE IS STRIPPED OUT UNDER RISING 500MB
HEIGHTS RISE/SUBSIDENCE ALOFT.
THURSDAY NIGHT...DESPITE WHAT THE MAJORITY OF OPERATIONAL GUIDANCE
SHOWS...PRECIPITATION CHANCES FOR THURSDAY NIGHT ARE NOT
STRAIGHTFORWARD AND A SPLIT IN THE PRECIPITATION AS IT NEARS UPPER
MICHIGAN APPEARS VERY POSSIBLE. THE QUESTIONS SURROUNDING THIS PERIOD
HINGE ON THE EVENTUALLY LOCATION OF THE SURFACE WARM FRONT AS
HEAVIEST PRECIPITATION/BEST INSTABILITY AND QG FORCING WILL BE TIED
TO THIS FEATURE. BOTH THE 00Z/EC AND THE 12Z/NAM INDICATE BETTER
500MB ENERGY AND CORRESPONDING QG LIFT SKIRTS ACROSS THE WI BORDER
AND THEN ACROSS NORTHERN MICHIGAN WHILE THE MAIN S/W SHIFTS OUT OF
NORTH DAKOTA AND REMAINS NORTH OF LAKE SUPERIOR. WILL GO WITH THE
THINKING THE WARM FRONT WILL REMAIN SOUTH OF UPPER MICHIGAN. THE
FORECAST REFLECTS THIS IDEA AND MAINTAINED LIKELY POPS ALONG THE WI
BORDER AND HIGH CHANCE POPS OVER THE KEWEENAW AND WESTERN LAKE
SUPERIOR.
FRIDAY THROUGH SATURDAY AFTERNOON...WITH THE ULJ DIRECTLY OVER UPPER
MICHIGAN THINK THE BEST PRECIPITATION CHANCES WILL REMAIN NORTH OF LAKE
SUPERIOR CLOSER TO THE TRACK OF THE 700MB TROUGH/MOISTURE. KEPT
PRECIPITATION CHANCES GOING FRIDAY MORNING THOUGH AS 500MB HEIGHTS
FALLS REMAIN OVER THE CWA. DECIDED TO GO DRY BY THE AFTERNOON AND
EVENING WHEN DEEPER MOISTURE IS REMOVED PER NAM/EC RH PROGS. NEXT S/W
SWINGS THROUGH THE UPPER GREAT LAKES ON SATURDAY...AGAIN THOUGH NOT
IMPRESSES WITH AVAILABLE MOISTURE FOR PRECIPITATION PRODUCTION. QG
FORCING ASSOCIATED WITH THIS S/W ENTERS THE WEST LATE FRIDAY
NIGHT...SO BROUGHT LOW RAIN CHANCES BACK FOR THEN.
SATURDAY NIGHT THROUGH NEXT WEDNESDAY...BEHIND THE SATURDAY
S/W...STRONG SUBSIDENCE SHOULD ALLOW FOR CLEARING SKIES BY LATE
SATURDAY NIGHT AND INTO SUNDAY MORNING. BUILDING MID LEVEL RIDGING
OVER THE DAKOTAS LEADS TO RISING HEIGHTS AND DRY WEATHER OVER THE
UPPER GREAT LAKES THROUGH MONDAY NIGHT. AS WITH THE PAST FEW DAYS
THERE ARE STILL INDICATIONS OF A WEAK TROUGH MOVING THROUGH ON
TUESDAY/TUESDAY NIGHT. UNCERTAINTY REMAINS AS TO WHERE THE SFC WARM
FRONT WILL SETUP...BUT FELT CHC POPS REMAIN JUSTIFIED TO ACCOUNT FOR
THIS UNCERTAINTY.
&&
.AVIATION /FOR THE 18Z TAF ISSUANCE/...
VFR CIGS AND VIS SHOULD CONTINUE THROUGH 18Z THURSDAY. SCT TO BKN
FAIR WEATHER CUMULUS AND WESTERLY WINDS GUSTING NEAR 20KTS THIS
AFTERNOON WILL DIMINISH LATE THIS AFTERNOON...AS HIGH PRESSURE
PUSHES IN FROM THE WEST. EXPECT MID TO HIGH CLOUDS TO INVADE
THURSDAY AFTERNOON...OUT AHEAD OF OUR NEXT CHANCE FOR SHRA/TS
THURSDAY NIGHT INTO FRIDAY MORNING.
&&
.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...
HIGH PRESSURE ACROSS THE UPPER GREAT LAKES WILL SHIFT TO THE LOWER
GREAT LAKES THURSDAY AFTERNOON. EXPECT LOW PRESSURE OVER THE PLAINS
STATES THURSDAY TO MOVE ACROSS ONTARIO AND THE UPPER GREAT LAKES BY
DAYBREAK FRIDAY...BEFORE EXITING INTO QUEBEC FRIDAY NIGHT. A LOW
PRESSURE SYSTEM OVER THE CENTRAL PLAINS FRIDAY NIGHT SHOULD SLIDE
ACROSS LAKE MICHIGAN AND LAKE HURON DURING THE DAY SATURDAY. BEHIND
THE LOW...LARGE HIGH PRESSURE WILL BUILD ACROSS THE GREAT LAKES
REGION SUNDAY AND MONDAY. WINDS WILL REMAIN BELOW 20 KNOTS THROUGH
THE FORECAST PERIOD...OTHER THAN SOME GUSTY WINDS WITH ANY
THUNDERSTORM ACTIVITY THURSDAY NIGHT THROUGH FRIDAY...AND AGAIN
SATURDAY.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...KF
LONG TERM...PEARSON
AVIATION...KF
MARINE...KF
Hazardous weather outlook, Jul 21, 2:51 PM EST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
351 PM EDT WED JUL 21 2010
MIZ001>007-009>014-084-085-221200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
351 PM EDT WED JUL 21 2010 /251 PM CDT WED JUL 21 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE LATE THURSDAY AFTERNOON THROUGH FRIDAY
MORNING...THEN AGAIN FRIDAY NIGHT AND SATURDAY.
THUNDERSTORMS ARE ALSO POSSIBLE ON TUESDAY.
SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
LSZ162-240>251-263>267-221200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
351 PM EDT WED JUL 21 2010 /251 PM CDT WED JUL 21 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY
MORNING...THEN AGAIN FRIDAY NIGHT AND SATURDAY.
THUNDERSTORMS ARE ALSO POSSIBLE ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
LMZ221-248-250-221200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
351 PM EDT WED JUL 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY
MORNING...THEN AGAIN FRIDAY NIGHT AND SATURDAY.
THUNDERSTORMS ARE ALSO POSSIBLE ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
PEARSON
Rip Current, Marquette
- When
- July 21, 8:45 PM EST to 9:00 PM EST
- Where
- Marquette forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
A 62-year-old Wisconsin man drowned near Picnic Rocks on the afternoon of the 21st. A wave pushed him away from the sandbar at Picnic Rocks, and he was pulled under the water by the strong longshore current which had developed from gusty north winds of 10 to 20 mph.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wyoming, July 21, 20101 death · 17 injured · 1 event
- Flash Flood in Ohio, July 21, 20101 death · 4 injured · $300,000 · 1 event
- Heat in Alabama, July 21 to 26, 201020 injured · 11 events
- Flash Flood and Hail in Vermont, July 21, 2010$1.8 million · 2 in hail · 48 events
- Tornado and Flash Flooding in Iowa, July 21 to 22, 2010$2.0 million · EF1 · 11 events
- Damaging Winds and Lightning Strike in North Carolina, July 21, 2010$6.0 million · 50 kt wind · 4 events
- Flash Flooding and Hail in Iowa, July 21 to 22, 20104 injured · $685,000 · 1 in hail · 14 events
- Tornado and Flood in Connecticut, July 21, 2010$691,000 · EF1 · 12 events
- Hail and Damaging Winds in New York, July 21, 2010$680,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in Maine, July 21, 20101 injured · $70,000 · EF1 · 32 events
- Hail and Damaging Winds in New York, July 21, 2010$61,000 · 2 in hail · 60 events
- Hail and Damaging Winds in New York, July 21, 2010$260,000 · 1.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258609.